Alert archive / California / Red Flag Warnings in 2018
Red Flag Warning 10, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this red flag warning at Nov 9, 2018, 12:00 PM PST for San Mateo County, Santa Clara County, Santa Cruz County, California. It took effect at Nov 10, 2018, 10:00 PM PST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 9, 2018, 12:00 PM PST (20:00 UTC)
- In effect from
- Nov 10, 2018, 10:00 PM PST
- Expired
- Nov 11, 2018, 4:00 PM PST
- In force
- 18 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 14 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4289 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834 WWUS86 KMTR 092000 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 1200 PM PST Fri Nov 9 2018 ...Red Flag Warning Saturday night through Sunday afternoon for gusty offshore winds and low relative humidity... .Offshore flow is forecast to strengthen Saturday night and persist through Sunday afternoon. Winds will be strongest over the higher terrain of the North Bay Mountains, East Bay Hills and the Santa Cruz Mountains. Gusty winds combined with already critically low relative humidity values and very dry fuels will create critical fire weather conditions. Winds are forecast to decrease on Sunday evening but very dry conditions will persist into Monday. CAZ507-511-100600- /O.NEW.KMTR.FW.W.0010.181111T0600Z-181112T0000Z/ North Bay Mountains-East Bay Hills and the Diablo Range- 1200 PM PST Fri Nov 9 2018 ...RED FLAG WARNING IN EFFECT FROM 10 PM SATURDAY TO 4 PM PST SUNDAY FOR LOW HUMIDITY AND GUSTY OFFSHORE WINDS FOR THE NORTH BAY MOUNTAINS AND EAST BAY HILLS... The National Weather Service in San Francisco has issued a Red Flag Warning, which is in effect from 10 PM Saturday to 4 PM PST Sunday. * AFFECTED AREA...North Bay Mountains and East Bay Hills above 1000 feet. Fire weather zones 507 and 511. * WIND...Northeast winds 15 to 25 mph with gusts 35-45 mph, locally up to 50-60 mph in the highest peaks. * HUMIDITY...Lowering 9-17 percent during afternoon hours with widespread overnight humidity recoveries of less than 30 percent and as low as the low teens. * HIGHEST THREAT...The hills of eastern Napa County as well as around Mt Saint Helena, Mt Tamalpais, Atlas Peak, Mt Diablo, and Mt Hamilton. * IMPACTS...Any fires that develop will likely spread rapidly. Obey all current burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ CAZ512-100600- /O.NEW.KMTR.FW.W.0010.181111T0600Z-181112T0000Z/ Santa Cruz Mountains- 1200 PM PST Fri Nov 9 2018 ...RED FLAG WARNING IN EFFECT FROM 10 PM SATURDAY TO 4 PM PST SUNDAY FOR LOW HUMIDITY AND GUSTY OFFSHORE WINDS FOR THE SANTA CRUZ MOUNTAINS... The National Weather Service in San Francisco has issued a Red Flag Warning, which is in effect from 10 PM Saturday to 4 PM PST Sunday. * AFFECTED AREA...Santa Cruz Mountains above 1000 feet. Fire weather zone 512. * WIND...Northeast winds 10 to 15 mph with gusts 20-25 mph, locally up 30 mph in the highest peaks. * HUMIDITY...Lowering 10-20 percent during afternoon hours with widespread overnight humidity recoveries of less than 30 percent. * HIGHEST THREAT...The Santa Clara Santa Cruz County line as well as around Ben Lomond mountain. * IMPACTS...Any fires that develop will likely spread rapidly. Obey all current burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
040 WWUS86 KMTR 100637 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 1037 PM PST Fri Nov 9 2018 ...Red Flag Warning Saturday night through Sunday afternoon for gusty offshore winds and low relative humidity... .Offshore flow is forecast to strengthen Saturday night and persist through Sunday afternoon. Winds will be strongest over the higher terrain of the North Bay Mountains, East Bay Hills and the Santa Cruz Mountains. Gusty winds combined with already critically low relative humidity values and very dry fuels will create critical fire weather conditions. Winds are forecast to decrease on Sunday evening but very dry conditions will persist into Monday. CAZ507-511-101900- /O.CON.KMTR.FW.W.0010.181111T0600Z-181112T0000Z/ North Bay Mountains-East Bay Hills and the Diablo Range- 1037 PM PST Fri Nov 9 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 PM SATURDAY TO 4 PM PST SUNDAY FOR LOW HUMIDITY AND GUSTY OFFSHORE WINDS FOR THE NORTH BAY MOUNTAINS AND EAST BAY HILLS... * AFFECTED AREA...North Bay Mountains and East Bay Hills above 1000 feet. Fire weather zones 507 and 511. * WIND...Northeast winds 15 to 25 mph with gusts 35-45 mph, locally up to 50-60 mph in the highest peaks. * HUMIDITY...Lowering 9-17 percent during afternoon hours with widespread overnight humidity recoveries of less than 30 percent and as low as the low teens. * HIGHEST THREAT...The hills of eastern Napa County as well as around Mt Saint Helena, Mt Tamalpais, Atlas Peak, Mt Diablo, and Mt Hamilton. * IMPACTS...Any fires that develop will likely spread rapidly. Obey all current burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ CAZ512-101900- /O.CON.KMTR.FW.W.0010.181111T0600Z-181112T0000Z/ Santa Cruz Mountains- 1037 PM PST Fri Nov 9 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 PM SATURDAY TO 4 PM PST SUNDAY FOR LOW HUMIDITY AND GUSTY OFFSHORE WINDS FOR THE SANTA CRUZ MOUNTAINS... * AFFECTED AREA...Santa Cruz Mountains above 1000 feet. Fire weather zone 512. * WIND...Northeast winds 10 to 15 mph with gusts 20-25 mph, locally up 30 mph in the highest peaks. * HUMIDITY...Lowering 10-20 percent during afternoon hours with widespread overnight humidity recoveries of less than 30 percent. * HIGHEST THREAT...The Santa Clara Santa Cruz County line as well as around Ben Lomond mountain. * IMPACTS...Any fires that develop will likely spread rapidly. Obey all current burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
843 WWUS86 KMTR 101821 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 1021 AM PST Sat Nov 10 2018 ...Red Flag Warning Saturday night through Sunday afternoon for gusty offshore winds and low relative humidity... .Offshore flow is forecast to strengthen Saturday night and persist through Sunday afternoon. Winds will be strongest over the higher terrain of the North Bay Mountains, East Bay Hills and the Santa Cruz Mountains. Gusty winds combined with already critically low relative humidity values and very dry fuels will create critical fire weather conditions. Winds are forecast to decrease on Sunday evening but very dry conditions will persist into Monday. CAZ507-511-110600- /O.CON.KMTR.FW.W.0010.181111T0600Z-181112T0000Z/ North Bay Mountains-East Bay Hills and the Diablo Range- 1021 AM PST Sat Nov 10 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST SUNDAY FOR LOW HUMIDITY AND GUSTY OFFSHORE WINDS FOR FIRE WEATHER ZONES 507 AND 511... * AFFECTED AREA...North Bay Mountains and East Bay Hills above 1000 feet. Fire weather zones 507 and 511. * WIND...Northeast winds 15 to 25 mph with gusts 35-45 mph, locally up to 50-60 mph in the highest peaks. * HUMIDITY...Lowering 9-17 percent during afternoon hours with widespread overnight humidity recoveries of less than 30 percent and as low as the low teens. * HIGHEST THREAT...The hills of eastern Napa County as well as around Mt Saint Helena, Mt Tamalpais, Atlas Peak, Mt Diablo, and Mt Hamilton. * IMPACTS...Any fires that develop will likely spread rapidly. Obey all current burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ CAZ512-110600- /O.CON.KMTR.FW.W.0010.181111T0600Z-181112T0000Z/ Santa Cruz Mountains- 1021 AM PST Sat Nov 10 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST SUNDAY FOR LOW HUMIDITY AND GUSTY OFFSHORE WINDS FOR FIRE WEATHER ZONE 512... * AFFECTED AREA...Santa Cruz Mountains above 1000 feet. Fire weather zone 512. * WIND...Northeast winds 10 to 15 mph with gusts 20-25 mph, locally up 30 mph in the highest peaks. * HUMIDITY...Lowering 10-20 percent during afternoon hours with widespread overnight humidity recoveries of less than 30 percent. * HIGHEST THREAT...The Santa Clara Santa Cruz County line as well as around Ben Lomond mountain. * IMPACTS...Any fires that develop will likely spread rapidly. Obey all current burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
150 WWUS86 KMTR 110829 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 1229 AM PST Sun Nov 11 2018 ...Red Flag Warning through Sunday afternoon for gusty offshore winds and low relative humidity... .Offshore flow is forecast to strengthen Saturday night and persist through Sunday afternoon. Winds will be strongest over the higher terrain of the North Bay Mountains, East Bay Hills and the Santa Cruz Mountains. Gusty winds combined with already critically low relative humidity values and very dry fuels will create critical fire weather conditions. Winds are forecast to decrease by Sunday evening but very dry conditions will persist into Monday. CAZ507-511-120000- /O.CON.KMTR.FW.W.0010.000000T0000Z-181112T0000Z/ North Bay Mountains-East Bay Hills and the Diablo Range- 1229 AM PST Sun Nov 11 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON FOR LOW HUMIDITY AND GUSTY OFFSHORE WINDS FOR FIRE WEATHER ZONES 507 AND 511... * AFFECTED AREA...North Bay Mountains and East Bay Hills above 1000 feet. Fire weather zones 507 and 511. * WIND...Northeast winds 15 to 25 mph with gusts 35-45 mph, locally up to 50-60 mph in the highest peaks. * HUMIDITY...Lowering 9-17 percent during afternoon hours with widespread overnight humidity recoveries of less than 30 percent and as low as the teens. * HIGHEST THREAT...The hills of eastern Napa County as well as around Mt Saint Helena, Mt Tamalpais, Atlas Peak, Mt Diablo, and Mt Hamilton. * IMPACTS...Any fires that develop will likely spread rapidly. Obey all current burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ CAZ512-120000- /O.CON.KMTR.FW.W.0010.000000T0000Z-181112T0000Z/ Santa Cruz Mountains- 1229 AM PST Sun Nov 11 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON FOR LOW HUMIDITY AND GUSTY OFFSHORE WINDS FOR FIRE WEATHER ZONE 512... * AFFECTED AREA...Santa Cruz Mountains above 1000 feet. Fire weather zone 512. * WIND...Northeast winds 10 to 15 mph with gusts 20-25 mph, locally up 30 mph across the highest peaks. * HUMIDITY...Lowering 10-20 percent during afternoon hours with widespread overnight humidity recoveries of less than 30 percent. * HIGHEST THREAT...The Santa Clara Santa Cruz County line as well as around Ben Lomond mountain. * IMPACTS...Any fires that develop will likely spread rapidly. Obey all current burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
147 WWUS86 KMTR 112343 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 343 PM PST Sun Nov 11 2018 ...The Red Flag Warning will expire at 4PM... .Locally breezy winds and dry conditions will persist over the highest peaks and ridges through tonight and into early Monday. CAZ507-511-120045- /O.EXP.KMTR.FW.W.0010.000000T0000Z-181112T0000Z/ North Bay Mountains-East Bay Hills and the Diablo Range- 343 PM PST Sun Nov 11 2018 ...RED FLAG WARNING WILL EXPIRE AT 4 PM PST THIS AFTERNOON FOR FIRE WEATHER ZONES 507 AND 511... $$ CAZ512-120045- /O.EXP.KMTR.FW.W.0010.000000T0000Z-181112T0000Z/ Santa Cruz Mountains- 343 PM PST Sun Nov 11 2018 ...RED FLAG WARNING WILL EXPIRE AT 4 PM PST THIS AFTERNOON FOR FIRE WEATHER ZONE 512... $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at Nov 9, 9:50 AM PST, 2 hours 10 minutes earlier.
Area forecast discussion, Nov 9, 9:50 AM PST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
950 AM PST Fri Nov 9 2018
.SYNOPSIS...Persistent high pressure over the Eastern Pacific
will maintain dry weather conditions across our region through the
forecast period. Daytime high temperatures will remain mild,
while nights will be cool, particularly in the interior valleys.
Periods of gusty offshore winds and very low humidity will result
in critical fire weather conditions in the hills through this
weekend.
&&
.DISCUSSION...as of 9:00 AM PST Friday...Morning visible
satellite revealed a large plume of smoke originating from the
Camp Fire and extending to the south and west out to several
hundred miles off the coast. Smoke continues to impact populated
areas of the Bay, with Santa Rosa reporting visibilities down to 2
miles or less due to smoke. Northerly winds will continue to push
smoke into the Bay Area today through the weekend. The pressure
gradient between San Francisco and Winnemucca remains strong at
about 13 mb, but this will decrease through the day. Winds have
decreased across most of the region, but remain breezy in the East
Bay Hills. Winds will continue to decrease and as such allowed
the Red Flag Warning to expire earlier this morning. However
humidity will remain very low into the weekend, with offshore
winds expected to increase once again Saturday night into Sunday.
See the Fire Weather section below for more details.
Also noteworthy are the cool overnight lows experienced in the
protected valleys across the region, with lows in the 30s common
and even some upper 20s across southern Monterey county and around
Santa Rosa. With very dry air in place and clear skies, protected
valleys will once again see temperatures near freezing. May need
to expand the frost advisory for tonight to include the North Bay
valleys in addition to the southern Salinas Valley. Highs today
will be in the 60s around San Francisco and the 70s elsewhere.
Smoke likely kept highs down a few degrees yesterday over the
North Bay and that will likely be the case where smoke covers the
sky, with temperatures not quite as warm as the pattern would
indicate.
&&
.PREV DISCUSSION...As of 3:20 AM PST Friday...Satellite fog product
showing no clouds over our area, just the big fires to the
northeast near Chico and south near Thousand Oaks. Smoke from the
Camp Fire can be seen extending west, and south towards the Bay
Area. Surface observations at SFO, OAK and STS indicate ceilings
from 3000 to 4000 feet which are not the usual stratus clouds but
smoke. Smoke dispersion models keep high concentrations of smoke
across the Bay Area through today, with gradual improvement from
north to south expected tonight into Saturday.
Northerly winds are still gusty in the North and East Bay Hills,
but are showing signs of weakening. within the last hour, winds
in these areas have been gusting in the 25-40 mph range.
Relative humidity values are also still very low, especially in
the hills. The combination of very low humidity and gusty winds
will maintain Red Flag conditions in the hills of the San
Francisco Bay Area through tonight (see Fire Weather Discussion
below for details).
Clear skies and very dry air will mean very cool temperatures in
the wind-sheltered interior valleys, with minimum temperatures
forecast to approach freezing in the southern Salinas Valley and
other interior valleys of southern Monterey County. A Frost
Advisory is in effect for these areas until 9 AM Friday.
With lighter winds expected tonight, overnight lows tonight will
likely be even cooler, and a Frost Advisory is in effect once
again for the interior valleys of southern Monterey County for
late Friday night and early Saturday. Minimum temperatures in the
the North Bay Valleys Friday night/early Saturday time frame as
winds across the North Bay will drop off considerably by Friday
night, allowing for more efficient overnight cooling.
Very little change is forecast in the overall weather pattern
through the next week with a strong upper level ridge anchored
near the West Coast. This will mean continued dry conditions
through the weekend and through most of next week. Daytime
temperatures will remain mild and nights will remain cool. A
return to offshore flow is indicated by Sunday.
&&
.AVIATION...as of 9:50 AM PST Friday...Smoke will continue to
impact Bay Area terminals. Latest smoke models and wind forecasts
suggest northeast flow aloft will continue to bring smoke over the
North Bay and Bay Area through the rest of today and likely into
Saturday. Monterey Bay terminals have been spared so far.
Otherwise mainly clear skies with light winds through the period.
Vicinity of KSFO...Smoke layer and reduced vsby now forecast to
continue through at least Saturday morning.
SFO Bridge Approach...Similar to KSFO with smoke and haze
impacting slant range vsbys today into early Saturday.
Monterey Bay Terminals...For the most part smoke is not impacting
Monterey Bay region. That may change but for moment terminals
remain clear. Some locally strong southeast winds in Salinas
Valley Saturday morning.
&&
.FIRE WEATHER...as of 8:59 AM PST Monday...Red Flag Warning was
allowed to expire at 7 AM this morning as winds gradually weaken
across the Bay Area. That being said, there will still be some
gusty winds this morning, especially higher peak, gaps and passes.
A few RAWS are still reporting gusts of 20-30 mph. More
importantly are the very low humidity values. Many locations are
running critically dry with RH less than 15% with a few sites in
the single digit range. Looking ahead, winds will be weaker over
the next 12-24 hours, but RH values will remain critically low.
Latest model guidance continues to advertise another push of
offshore flow Saturday night into Sunday for higher elevations.
Will participate on fire coordination calls and coordinate with
neighboring offices, but another Red Flag Warning may be needed
this weekend. Please stay tuned and check back this afternoon.
&&
.MARINE...as of 09:39 AM PST Friday...High pressure over the Great
Basin will weaken and move east today. Offshore winds near coastal
canyons will diminish this morning. Light north to northwest winds
are then forecast through Tuesday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...NONE.
&&
PUBLIC FORECAST: MM
AVIATION: RWW
MARINE: RWW
FIRE WEATHER: MM
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaHazardous weather outlook, Nov 8, 1:08 PM PST, 22 hours 52 minutes before
Hazardous Weather Outlook National Weather Service San Francisco CA 108 PM PST Thu Nov 8 2018 CAZ528-091400- Northern Salinas Valley/Hollister Valley and Carmel Valley- 108 PM PST Thu Nov 8 2018 This hazardous weather outlook is for Carmel Valley and areas near Hollister. .DAY ONE...This Afternoon and Tonight Clear skies and light winds will allow for chilly overnight temperatures dipping into the 30s. Any sheltered location may briefly drop into the mid to lower 30s with patchy frost possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Patchy frost will once again be possible Friday night into Saturday morning as temperatures drop into the 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
Nearby
Red Flag Warnings in California, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.